helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
DanC33

Sleep Issues

11 posts in this topic

Just curious about sleep issues. I sleep for about 2-3 hours and then the rest of the night I have a real hard time. I can't seem to turn over and some nights I have a feeling like I'm choking on my own saliva. I am on a bipap machine with 4 liters of o2. I also had a recent sleep study done and my pulmonologist says my sleep isn't good.  

 

 Is this PD related?

 

 Thanks for your advice.

Share this post


Link to post
Share on other sites

Could be sleep related.  One trick is to re-dose the sinemet at night when you wake up.  Also, sometimes a bed-time dose of clonazepam.  You and the neurologist should be able to work out a solution.

Share this post


Link to post
Share on other sites

Thank you for your help. I have an appointment with UCSF Neurology but I can't get in till May 20. I will talk to my MDS about it and the clonazepam.

Share this post


Link to post
Share on other sites

I was diagnosed with Parkinson's a few months ago.  My symptoms are fairly moderate but I too have problems sleeping and drooling.  I started taking Benadryl (diphenhydramine) just before going to bed.  It is over the counter and has helped immensely with both the inability to sleep and the drooling.  I happened upon this by chance when I took some Tylenol PM, hoping it would help me sleep.  I learned diphenhydramine is the "pm" in Tylenol PM.  I wasn't especially wild about taking Tylenol on a regular basis and learned that the active ingredient in Benadryl is diphenhydramine.

 

I am curious about what Dr. Okun thinks about taking this.  I'm not a doctor and am not giving any medical advice.  Just thought you might want to inquire about it.  In any case I'd like to know if the Doc sees any problems taking Benadryl. 

 

  

Share this post


Link to post
Share on other sites

In general we prefer dopaminergics to treat PD symptoms, and sleep studies as well as other meds for sleep issues of PD.  We rarely use benadryl or related meds because they block the receptors in the brain important for memory and thing.  Having said that, there are circumstances where we find these drugs helpful in PD.

Share this post


Link to post
Share on other sites

Just to be clear, I never take the Benadryl except at night precisely because of the reasons you describe.  Taken during the day it makes me extremely sleepy.  However, I've found taken at bed time has helped with many of the sleep deprivation symptoms I was experiencing.  I function better both physically and mentally the next day.  Tremors are currently a problem for me and any stress exacerbates them - including fatigue.  I feel as if my tremors are less when I get better rest.

 

Thanks for answering my questions!

Share this post


Link to post
Share on other sites

Definitely noted and glad this works.  Some people will use small doses of clonazepam instead of benadryl.  Glad you have a winning strategy that works well for you.

Share this post


Link to post
Share on other sites

I have been on a regimen to .5mg clonazepam with (alternatively) an over the counter sleep aid one night, then the next night its the clonazepam and 2 Tylenol pm. Will this put my cognition in jeopardy in the long run, and which dopaminergic or other drugs work for sleep problems?

Share this post


Link to post
Share on other sites

There is no data on your question so I can only speak from experience.  I am not sure it will jeopardize you in the long-run.  In my patients I prefer to use one drug consistently if possible.  There are a lot of winning strategies.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0